‘The kid was just fearless:’ Mother shares details of son’s fatal battle with opioid addiction

Fentanyl: The Counterfeit Killer

Part 1 of Fentanyl: The Counterfeit Killer series

BAKERSFIELD, Calif. (KGET) — You’ve heard of Russian Roulette: slide one bullet into an empty six-shooter, spin the chamber, point it at your head and pull the trigger. One in six — not good odds when the cost of losing is so irreversibly final.

But those are better odds than you’ll get buying a counterfeit painkiller on the streets of Bakersfield — if it contains fentanyl. And chances are good it does. The DEA conducted a yearlong analysis of seized counterfeit oxycodone and found that 27 percent of the pills — more than one in four — contained what could have been, should have been, a fatal dose of fentanyl — the synthetic opioid that killed 81,000 Americans last year — including, according to the coroner’s office, 125 in Kern County.

Tyler Cabral was one of those people.

Sometimes it seemed as though Tyler could do anything. Anything. Whack a golf ball in mid-air like a PGA pro showing off for the gallery. Swish a basket from a second-story rooftop, blind — his back to the hoop down on the driveway, 60 feet away. Perform a screaming wheelie a quarter-mile down the street on his motorcycle, in shorts and a tank top. His social media pages are full of winning smiles and dazzling feats of daring.

But Tyler Cabral couldn’t manage one challenge. He couldn’t beat fentanyl. He told his parents he could. He told his girlfriend he could. He may have even told himself he could. But in the end, on Sept. 9, 2020, fentanyl won.

Before that, though, no challenge seemed too great — golf, soccer, snowboarding, wakeboarding, motocross — especially motocross. He had that fearlessness that separates the guys in the back of the pack from the ones battling for the lead. And he had 150 motocross trophies to prove it.

“He was such a natural at everything he did, everything,” his mother, Sheryl Cabral, said. “It didn’t matter what the kid did or the sports that he tried.”

That fearlessness got him in trouble, though. He was hurt so often the injuries sometimes overlapped. He broke his jaw riding a scooter when he was 16, and two weeks later, having had most but not all of the wiring removed from his mouth, he entered a motocross race. He crashed again, breaking his femur.

“All the little brackets cut his mouth when he fell and he was bleeding,” his mother said. “And I was telling the paramedics — ‘cause they pretty much know all the families — I was like, ‘Oh my God, be careful with his jaw! His jaw’s broken!’ And (the paramedic) looked at me and said, ‘How do you know?’ I said, ‘Because he just broke it less than two weeks ago!’ The kid was just fearless.”

“The kid was just fearless.”

Sheryl Cabral, OF HER SON TYLER

Later Tyler broke his wrist, and later still he dropped his motorcycle when he slipped on fresh tar while doing a wheelie. He was wearing just a helmet, T-shirt, shorts and flip flops — and he received epic road rash as a result.

More pain, more oxy. Deeper dependency.

By that time — age 20 — he was addicted to painkillers prescribed by various doctors. Once, Sheryl dropped Tyler at a doctor’s office, then, without leaving the parking lot, picked up her cell phone.

“I called them up and said, ‘Look, he’s addicted to oxy, you cannot give him anything in that (chemical) family,’” she said.

Eventually Tyler’s doctors cut him off. So, like so many others have done, he turned to the street, where counterfeit oxycodone is inexpensive and abundant. Because it’s usually not oxycodone at all — it’s fentanyl, a cheap, synthetic opioid up to 100 times more potent than morphine.

Not only is street fentanyl potent and addictive, it is also more dangerous than pharmaceutical opioids because it is not prepared with the same stringent standards used in the industry.

Those who work in criminal operations mix the ingredients for counterfeit oxycodone pills in whatever device fits their operation — from commercial size mixers to blenders used to make smoothies all the way down to ordinary household coffee bean grinders. If they don’t blend the ingredients thoroughly enough, the distribution of fentanyl in the mixture they press into pills may be inconsistent, and some pills may contain too much.

When that happens, someone dies.

That’s the bullet in the chamber in this game of Russian Roulette.

Tyler Cabral made that transition, from legitimately prescribed opioids — highly dangerous but at least regulated — to the work of criminal amateurs. Tyler couldn’t get himself off that, either. And then it got more scary.

Tyler knew he needed help but he was in the grip of something powerful, something relentless. In early 2020 he overdosed three times within just a few days. Each time his girlfriend Leah recognized his shallow breathing and ran down the hall to wake up Sheryl and Tyler’s father Fred. Each time they brought him back.

Each time — until Sept. 9. That night, Leah wasn’t there.

“I go to bed,” Sheryl said. “I’m lying there. It was on my mind. 1:30, I’m still awake. 2:30, I’m still awake. 3:30, I’m still awake. I just kinda said out loud, ‘God, what are you trying to tell me? Do I need to go check on him?’ But then I talked myself out of it and said, ‘No, Sheryl, you promised that you wouldn’t be a helicopter mom.’”

“God, what are you trying to tell me?

Do I need to go check on him?”

SHERYL CABRAL

The next morning Sheryl prepared a casserole for dinner that evening. As she was pulling it out of the oven two hours later, however, an odd thought occurred to her: Imagine if Tyler has died and this is the casserole you’ll serve guests when they visit to offer condolences. The image jolted her; she stopped what she was doing and ran up the stairs to Tyler’s room.

The door was locked. She fetched the key and opened his bedroom door with a sense of dread.

“I just remember opening it and it felt like slow motion,” she said. “He was lying right there on the bed, so peaceful. The fan was going. I walked over so slow and I just put my hand on his stomach and I just knew. I could just tell. And I just went, ‘Tyler!’ And as soon as I grabbed his face, I knew. It was cold.

“He was lying right there on the bed, so peaceful…

I walked over so slow and I just put my hand on his stomach and I just knew. I could just tell.”

SHERYL CABRAL

“I literally went to the bannister and screamed — I have never screamed out my husband’s name like this — ‘Fred!’ — three times. He came running up. ‘What?’ I go, ‘He’s dead.”

“I was in total shock. I couldn’t cry, I couldn’t scream. I couldn’t do anything.”

Sheryl was too distraught to unlock the front door for paramedics. They kicked it in. She listened from downstairs as they tried to save her son.

“I heard my husband and he just goes, ‘So, is that it? There’s nothing else you can do?’ And they said, ‘No, it was too late.’”

Tyler had been dead for about 10 hours. He was 28.

“You just fall asleep and you stop breathing,” said Fred Cabral, by now all too familiar with the relevant physiology. “And your heart doesn’t stop. You stop breathing and then it shuts your heart off.”

Tyler Cabral must have felt invincible. At times he seemed invincible to everyone else too. That’s the awful irony of his story — he shrugged off danger practically every day of his life but couldn’t overcome the shackles of a little pill. Fentanyl did to Tyler Cabral what speed and gravity couldn’t — it killed him.

He was far from alone. In 2020, fentanyl — by itself and in combination with other drugs — was responsible for at least two and half overdose deaths per week across Kern County. That’s 10 a month.

Fentanyl — in the same chemical family as opium and heroin but manufactured by amateurs in garages or kitchen sinks — is tearing Kern County families apart. Many don’t know what’s happening until their children are dead. They don’t recognize the warning signs, physical and emotional. And they don’t grasp the unforgiving finality of a fentanyl overdose.


If you have concerns that someone you know might be using drugs that could contain fentanyl — and that deadly ingredient is turning up more and more in virtually all street drugs, even non-opioids — you can call the National Helpline at 1-800-662-HELP (4357) or the Kern County Behavioral Health Hotline at 1-800-991-5272. You can also visit the webpages of local organizations Steps of Change, One Door Recovery and Bakersfield Recovery Services. National recovery sites include the Department of Health and Human Services Opioids crisis page and the Partnership to End Addiction webpage. Click here to purchase or learn more about Narcan nasal spray (Naloxone).

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Latest News

More Local News